Diet teas could interfere with contraception and lead to an unexpected pregnancy, a leading gynaecologist has warned.
Dr Virginia Beckett, from the UK, told The Sun Online: “Detox teas which contain senna leaf may have a laxative affect which can cause diarrhoea or vomiting.
“If this happens, the effectiveness of the contraceptive pill may be reduced.”
The expert warns that if women have severe diarrhoea or vomiting, condoms should be used in addition to the Pill.
“If a woman vomits within two hours of taking the contraceptive pill, it may not have been fully absorbed into her bloodstream so she should take another pill straight away,” she said.
The advice is to continue to take their pill as normal but use additional contraception while ill and for two days after recovering and if symptoms persist to see your doctor.
Australian Medical Association president, Dr Michael Gannon, also warned that women could get easily get “caught out”.
“As little as one or two missed pills can be enough for it to fail,” he told Mamamia.
Listen: Food: Friend or foe? (post continues below)
Dr Gannon said reducing transit times of medications in the gut may reduce their effectiveness – including the pill.
“You should always be very careful before you put something in your body… and when it comes to so-called detox it’s an absolute myth,” he said.
“The only form of detoxification is to drink plenty of water, sleep properly and eat healthily.”